A

mistake I made as an intern more than 20 years ago still haunts me. It’s one that doctors continue to make today, even though a simple solution — affordable EpiPens for emergency departments — could make these errors a thing of the past.

One night during my first year as a full-fledged physician, I took a call in the middle of the night. A young man being treated for cancer was having a severe allergic reaction to a blood transfusion. The nurse and I grabbed a vial of epinephrine from the crash cart.

For someone having a potentially deadly anaphylactic reaction, a small dose of epinephrine (0.3 milligrams) can help reverse the rash, wheezing, swelling of the throat, and other symptoms. It should be injected into the muscle or under the skin so it doesn’t get into the bloodstream too fast, which can dangerously stress the heart. By comparison, a larger dose (1 milligram) is injected into the bloodstream to try to restart the heart when the heart stops during a “code blue.”

advertisement

In the stress of the moment, I failed to see that the vial was an extra concentrated form of epinephrine, delivering 1 milligram per milliliter of fluid. It’s like concentrated laundry detergent, sold to save on volume — and money. One vial of this type of epinephrine costs just $4. The drug is also packaged in a more dilute form, which delivers just one-tenth of a milligram per milliliter of fluid. It is up to doctors and nurses to double check the vial to make sure they know how much of the drug they are actually giving.

In the stress of the moment — the patient had dangerously low blood pressure — we injected the whole vial into his intravenous line, meaning it went directly into his bloodstream. (To be fair, intravenous dosing for severe anaphylaxis was recommended then; the guidelines have since been changed for safety reasons.)

At first, the patient seemed to be making a great recovery: His blood pressure came up, he regained his level of alertness, and color returned to his face. But then he clutched his chest and said he couldn’t breathe. His blood pressure skyrocketed to 180 and his heart was beating 200 times a minute. I immediately realized that I had given him three times too much epinephrine. There was little we could do but watch, wait, and reassure him. Thankfully, he recovered fully.

In the many times I treated anaphylaxis after that, I was hypervigilant about the dose of epinephrine and always visually confirmed the dilution before it was given.

Many health care professionals have made the same mistake that I did.

In 2006, the Pennsylvania Patient Safety Advisory published a white paper titled “Let’s Stop this ‘Epi’demic!” In it, the committee identified overdoses due to miscalculated epinephrine doses as a major driver of medical error and some deaths. Other researchers have speculated that confusion over epinephrine dosing in anaphylaxis has led to underuse of the drug by emergency room personnel when treating severe allergic reactions.

The Pennsylvania group recommended creating prefilled syringes with the specific dose for anaphylaxis and clearly labeling them on the emergency crash cart. This is exactly what Mylan Pharmaceuticals’s EpiPens provide. They are an excellent consumer product because they are essentially foolproof. That’s also what makes EpiPens a great product for emergency personnel to use: no need to squint at a bottle label for its strength or to make calculations when someone is dying in front of you.

Mylan’s dramatic price increase for EpiPens has not only made it difficult for consumers with severe allergies to afford them, but it has most certainly prevented some health care systems from buying them. Moreover, the formulation of EpiPens requires that they be replaced every few months due to heat instability, further reducing their affordability on a large scale. My colleagues who work in emergency departments tell me that many still stock epinephrine in vials of different concentrations that doctors and nurses have to dilute in a moment of crisis.

And clinicians are still making epinephrine-related errors. It recently happened to a parent from my child’s elementary school. After I mentioned that I hadn’t seen him for a while, he confided that he’d been fighting testicular cancer. “They are going to cure me of this cancer, but they almost killed me first,” he told me. I asked what he meant. “I had an allergic reaction to the chemotherapy in the outpatient infusion center. The nurse gave me the wrong dose of epinephrine, which caused me to have a heart attack.” He told me that it was the most frightening experience of his life; he thought he was going to die right there. His heart attack was not trivial, either; his doctors could not rule out the possibility that his heart had sustained irreversible damage.

In an era where up to 400,000 people are harmed in the medical system every year, it is unconscionable that we have not taken the simple step of making EpiPens, or another metered dose injection device like it, standard equipment for emergency department crash carts. Now that Mylan has raised the cost of a two-pack of EpiPens to $600, it is almost certain that hospitals and health systems will continue to opt for the more affordable alternative of epinephrine in $4 vials. Unfortunately, that means they may be paying for the difference with patient’s lives.

Jennifer Brokaw, MD, was an emergency physician for 15 years. She is the founder of C2it, a California-based company that helps patients and families get safer, more-value oriented health care.

Leave a Comment

Please enter your name.
Please enter a comment.

  • This article ignores the alternative epinephrine autoinjectors to Mylan’s epipen such as the Adrenaclick and the generic from Lineage Therapeutics. One of the reasons why Mylan has been able to abuse their customer base so badly is in part due to lack of knowledge about legitimate alternatives as well as scare stories about them. This article is at best incomplete and at worst a paid-PR shill piece for Mylan.

  • Or, let’s make an effort to teach physicians and allergic patients alike to be able to make simple math. In addition, we could assign to each different concentration of epinephrine vial a different pokemon character to facilitate distinguishing among them.

  • Scare tactics probably works for Mylan…Don’t you think no doctor would be dumb enough to prescribe extra concentrated form of epinephrine ( that’s only meant for hospital use).. Real story doctors gets paid millions to scare public

  • Dear Dr. Brokaw. Please let us know if you have ever worked, been paid speaking or other type of fees, have received any type of remuneration for any type of work whatsover (including, but not limited to, free meals, event tickets, trips, etc.) from Mylan or any other firm (including, but not limited to, advertising agency, PR firm, law firm, etc.) associated in any way with Mylan. Full disclosure would go a long way to lend credence to your position.

    • Jean-Pierre,

      As the editor of First Opinion, I always ask contributors about conflicts of interest. If there are any, we list them. Dr. Brokaw does not have a relationship with Mylan.

      Pat Skerrett
      Editor, First Opinion

  • It seems that you are trying to make the point that the raise in costs of the EpiPen are in turn harming lives because people have to buy the cheaper, concentrated version. I too believe the costs should go down as they were unnecessarily raised due to greed. But to blame the EpiPen for a physicians mistake when they should be more careful and do a better job – that’s just using the EpiPen as a scapegoat. The number one killer of patients is medial error. Do a better job, ask for birth dates and treat patients like they are your mom or dad.

    • This article should not be perceived as a scare tactic by a physician to scare the public. The problem of incorrectly administering epinephrine incorrectly is not new. In fact these medical errors are real, very real. As a medical provider myself and recent patient who just experienced such a medical error, it should not be taken lightly! I had an anaphylaxis reaction just a mere few weeks ago and the nurse made a mistake and administered epinephrine via my IV line instead of the ordered subcutaneous route. Subsequently I suffered a heart attack and landed a stay in the ICU. These errors happen and they happen more frequently than we know. I truly believe because Of my healthcare profession, I was informed about what happened to me. What about those who do not? What about those who do not know that such an error occurred unless they are told what happen after the fact? The epinephrine that was administered to me was in a vial and should have been labeled and supplied in the injectable form clearly labeled for anaphylaxis use.

Sign up for our Morning Rounds newsletter

Your daily dose of news in health and medicine.